A Hamiltonian vorticity–dilatation formulation of the compressible Euler equations
Authors
Mónika Polner, J.J.W. van der Vegt
Abstract
Using the Hodge decomposition on bounded domains the compressible Euler equations of gas dynamics are reformulated using a density weighted vorticity and dilatation as primary variables, together with the entropy and density. This formulation is an extension to compressible flows of the well-known vorticity–stream function formulation of the incompressible Euler equations. The Hamiltonian and associated Poisson bracket for this new formulation of the compressible Euler equations are derived and extensive use is made of differential forms to highlight the mathematical structure of the equations. In order to deal with domains with boundaries also the Stokes–Dirac structure and the port-Hamiltonian formulation of the Euler equations in density weighted vorticity and dilatation variables are obtained.
Keywords
Compressible Euler equations; Hamiltonian formulation; de Rham complex; Hodge decomposition; Stokes–Dirac structures; Vorticity; Dilatation
Citation
- Journal: Nonlinear Analysis: Theory, Methods & Applications
- Year: 2014
- Volume: 109
- Issue:
- Pages: 113–135
- Publisher: Elsevier BV
- DOI: 10.1016/j.na.2014.07.005
BibTeX
@article{Polner_2014,
title={{A Hamiltonian vorticity–dilatation formulation of the compressible Euler equations}},
volume={109},
ISSN={0362-546X},
DOI={10.1016/j.na.2014.07.005},
journal={Nonlinear Analysis: Theory, Methods & Applications},
publisher={Elsevier BV},
author={Polner, Mónika and van der Vegt, J.J.W.},
year={2014},
pages={113--135}
}
References
- Novotný, (2004)
- Morrison, P. J. Hamiltonian description of the ideal fluid. Reviews of Modern Physics vol. 70 467–521 (1998) – 10.1103/revmodphys.70.467
- Morrison, P. J. & Greene, J. M. Noncanonical Hamiltonian Density Formulation of Hydrodynamics and Ideal Magnetohydrodynamics. Physical Review Letters vol. 45 790–794 (1980) – 10.1103/physrevlett.45.790
- Feistauer, (2003)
- Arnold, (1999)
- Cottet, (2000)
- Schwarz, (1995)
- van der Schaft, A. J. & Maschke, B. M. Hamiltonian formulation of distributed-parameter systems with boundary energy flow. Journal of Geometry and Physics vol. 42 166–194 (2002) – 10.1016/s0393-0440(01)00083-3
- Arnold, D. N., Falk, R. S. & Winther, R. Finite element exterior calculus, homological techniques, and applications. Acta Numerica vol. 15 1–155 (2006) – 10.1017/s0962492906210018
- Arnold, D., Falk, R. & Winther, R. Finite element exterior calculus: from Hodge theory to numerical stability. Bulletin of the American Mathematical Society vol. 47 281–354 (2010) – 10.1090/s0273-0979-10-01278-4
- Seslija, M., van der Schaft, A. & Scherpen, J. M. A. Discrete exterior geometry approach to structure-preserving discretization of distributed-parameter port-Hamiltonian systems. Journal of Geometry and Physics vol. 62 1509–1531 (2012) – 10.1016/j.geomphys.2012.02.006
- Bru¨ning, J. & Lesch, M. Hilbert complexes. Journal of Functional Analysis vol. 108 88–132 (1992) – 10.1016/0022-1236(92)90147-b
- Gross, (2004)
- Brenner, (1994)
- Marsden, (1994)
- Golo, Hamiltonian discretization of the Telegrapher’s equation. Automatica (2004)
- Moulla, R., Lefévre, L. & Maschke, B. Pseudo-spectral methods for the spatial symplectic reduction of open systems of conservation laws. Journal of Computational Physics vol. 231 1272–1292 (2012) – 10.1016/j.jcp.2011.10.008
- Baaiu, A., Couenne, F., Lefevre, L., Le Gorrec, Y. & Tayakout, M. Structure-preserving infinite dimensional model reduction: Application to adsorption processes. Journal of Process Control vol. 19 394–404 (2009) – 10.1016/j.jprocont.2008.07.002